Psycho-Babble Medication Thread 127279

Shown: posts 1 to 12 of 12. This is the beginning of the thread.

 

Buspar - increases or decreases serotonin?

Posted by ZeeZee on November 11, 2002, at 18:13:19

I had my first session with a new PDoc today, and really like her. It seems that at week 6, my use of SJW is in fact working and I'm experiencing a decrease in my panic disorder/agoraphobia symptoms (without side effects). She's is sensitive to the fact that SSRI's increase my level of anxiety and doesn't want to upset what progress I've made or am making at this time. However, she told me that the SJW is increasing the availability of serotonin, but cannot be taken in high enough doses to fully do the trick. Rather than switch me all together she asked I try a low dose of Buspar, because it can be taken with the SJW and will help to increase the availablity of serotonin as well. What I don't understand is I thought Buspar decreases serotonin. Anyone out there able to explain this to me.
Thanks

 

Re: Buspar - increases or decreases serotonin? ZeeZee

Posted by Ritch on November 11, 2002, at 20:47:45

In reply to Buspar - increases or decreases serotonin?, posted by ZeeZee on November 11, 2002, at 18:13:19

> I had my first session with a new PDoc today, and really like her. It seems that at week 6, my use of SJW is in fact working and I'm experiencing a decrease in my panic disorder/agoraphobia symptoms (without side effects). She's is sensitive to the fact that SSRI's increase my level of anxiety and doesn't want to upset what progress I've made or am making at this time. However, she told me that the SJW is increasing the availability of serotonin, but cannot be taken in high enough doses to fully do the trick. Rather than switch me all together she asked I try a low dose of Buspar, because it can be taken with the SJW and will help to increase the availablity of serotonin as well. What I don't understand is I thought Buspar decreases serotonin. Anyone out there able to explain this to me.
> Thanks

The manufacturer mentions in their patient sample packaging something about "excess serotonin as being a cause of excessive anxiety" or something to that effect, and by implication that buspirone lowers anxiety by lowering serotonin. However, your pdoc specifically mentions "increasing the *availability* of serotonin". I suppose it could be possible that buspirone does reduce the quantity of serotonin, but may actually increase its "availability" (of what serotonin that is present) by being an antagonist at the 5-HT1a receptors. I've found it (buspirone) to be a decent augmentor of SSRI-type meds (and SJW has SRI qualities to it). It might be a good idea to keep the buspirone dosage low for a while, however.

 

Thanks Ritch (nm)

Posted by ZeeZee on November 11, 2002, at 21:52:04

In reply to Re: Buspar - increases or decreases serotonin? ZeeZee, posted by Ritch on November 11, 2002, at 20:47:45

 

Re: Buspar - increases or decreases serotonin? Ritch

Posted by ZeeZee on November 11, 2002, at 22:29:35

In reply to Re: Buspar - increases or decreases serotonin? ZeeZee, posted by Ritch on November 11, 2002, at 20:47:45

Would taking 5-HTP do the same?

 

decreases

Posted by Shawn. T. on November 12, 2002, at 1:54:24

In reply to Re: Buspar - increases or decreases serotonin? ZeeZee, posted by Ritch on November 11, 2002, at 20:47:45

Buspirone (Buspar) is actually a partial agonist at 5-HT1A receptors. It also acts as an antagonist at dopamine D2 receptors. Buspirone decreases rather than increases serotonin availability in the brain. The substance P inhibitors decrease serotonin availability as well. Taking 5-HTP will increase anxiety symptoms; the manufacturer of Buspar is correct in stating that excess serotonin can cause anxiety. Most pdoc's don't understand serotonin very well at all; you apparently knew more than your pdoc with regards to this issue. The serotonin hypothesis of depression is bunk; see the second link.


http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=9026372&dopt=Abstract

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=retrieve&db=pubmed&list_uids=8852528&dopt=Abstract

Shawn

 

Re: Buspar - increases or decreases serotonin? ZeeZee

Posted by Ritch on November 12, 2002, at 9:06:22

In reply to Re: Buspar - increases or decreases serotonin? Ritch, posted by ZeeZee on November 11, 2002, at 22:29:35

> Would taking 5-HTP do the same?

Hi, I tried 5-HTP for awhile and didn't seem to do anything for me. I think the general assumption is that it would boost serotonin. OH, I goofed about the buspirone-it is an agonist at the 5-HT1a receptor not an antagonist.

 

Buspar question

Posted by Kari on November 12, 2002, at 13:51:19

In reply to Buspar - increases or decreases serotonin?, posted by ZeeZee on November 11, 2002, at 18:13:19

Can this drug cause TD or EPS?
Thanks.

 

Re: Buspar question Kari

Posted by Shawn. T. on November 12, 2002, at 23:14:39

In reply to Buspar question, posted by Kari on November 12, 2002, at 13:51:19

The answer is yes, but this side effect seems to be extremely rare. Some studies have suggested that buspirone actually decreases EPS. Its effects on D2 receptors are much weaker than those of neuroleptic drugs, so there shouldn't be any reason to worry about TD or EPS with Buspar.

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=8101969&dopt=Abstract

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=8102622&dopt=Abstract

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=2185606&dopt=Abstract

Shawn

 

Thanks, Shawn! (nm)

Posted by Kari on November 13, 2002, at 12:49:29

In reply to Re: Buspar question Kari, posted by Shawn. T. on November 12, 2002, at 23:14:39

 

Re: decreases-what should I do? Shawn. T.

Posted by ZeeZee on November 13, 2002, at 14:16:22

In reply to decreases, posted by Shawn. T. on November 12, 2002, at 1:54:24

I contacted my pdoc's office and asked my question (through the office manager) about the Buspar canceling out the effectiveness of the SJW because it reduces serotonin. She told me not to worry about the serotonin, use them together and see if my anxiety is helped even more. I definetly notice an improvement from the SJW in my thinking and my fellings, with decreased anticipatory anxiety and increased confidence in situations that trigger my phobic response. I hate to ruin it. Can these two really work together? I really like this doc and she specializes in anxiety disorders. Should I just go ahead and use and it see what happens?

 

try it and see

Posted by jflange on November 13, 2002, at 17:20:36

In reply to Re: decreases-what should I do? Shawn. T., posted by ZeeZee on November 13, 2002, at 14:16:22

ZeeZee:
I think the Buspar is worth a shot. . .
Buspar does many of the things that you describe having experienced with SJW: it gets rid of anticipatory anxiety and other GAD symptoms. The two drugs will either potentiate each other (a good thing), or make the anxiety worse (yes, this too can happen). Buspar is routinely used to augment all kinds of serotonin boosters and should in theory do the same for your SJW by modulating its effects. It won't cancel out the effectiveness of SJW, however, because the two drugs are working on different receptors.
Give Buspar about three weeks to build up in your system. You should then be able to discontinue without withdrawals.
Best of luck, jflange

 

Thanks a lot, I'll do it! (nm)

Posted by ZeeZee on November 13, 2002, at 17:48:03

In reply to try it and see, posted by jflange on November 13, 2002, at 17:20:36


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.